Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 53, NWS Paducah, KY

June 15, 2009Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 15, 2009, 1:06 PM CDT for Wayne County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 1:06 PM CDT (18:06 UTC)
Expired
Jun 15, 2009, 2:00 PM CDT
In force
54 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Wayne County, MO

The radar

The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3093 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 151806
TORPAH
MOC223-151900-
/O.NEW.KPAH.TO.W.0053.090615T1806Z-090615T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 200 PM CDT.

* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES
  NORTHWEST OF PIEDMONT...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  PIEDMONT...
  SAM A BAKER STATE PARK...
  LODI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3720 9075 3725 9076 3728 9074 3728 9057
      3732 9055 3726 9040 3725 9040 3702 9057
      3715 9077
TIME...MOT...LOC 1806Z 304DEG 19KT 3733 9088

$$

SMITH
2 follow-up statements
000 
WWUS53 KPAH 151821
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT MON JUN 15 2009

MOC223-151900-
/O.CON.KPAH.TO.W.0053.000000T0000Z-090615T1900Z/
WAYNE MO-
121 PM CDT MON JUN 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

AT 121 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS
LOCATED 9 MILES NORTH OF PIEDMONT...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNED AREA INCLUDE SAM A BAKER STATE PARK AND LODI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3703 9057 3714 9071 3720 9075 3725 9076
      3728 9074 3728 9057 3732 9055 3726 9040
      3725 9040
TIME...MOT...LOC 1821Z 301DEG 25KT 3727 9075

$$

SMITH
000 
WWUS53 KPAH 151844
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT MON JUN 15 2009

MOC223-151900-
/O.CON.KPAH.TO.W.0053.000000T0000Z-090615T1900Z/
WAYNE MO-
144 PM CDT MON JUN 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

AT 142 PM CDT...DOPPLER RADAR STILL INDICATED THE LIKELIHOOD OF A 
TORNADO WITH THE STORM IN NORTHWEST WAYNE COUNTY. THIS STORM WAS 
LOCATED 5 MILES NORTHEAST OF PIEDMONT...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNED AREA INCLUDE LODI.

&&

LAT...LON 3703 9057 3714 9071 3720 9075 3725 9076
      3728 9074 3728 9057 3732 9055 3726 9040
      3725 9040
TIME...MOT...LOC 1843Z 313DEG 20KT 3719 9063

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:31 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 15, 12:31 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT MON JUN 15 2009

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 18Z TAFS

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT MON JUN 15 2009/

UPDATE...
NOW THAT CONVECTIVE SCENARIO HAS EVOLVED...WE FEEL MORE CONFIDENT
BASED ON RADAR TRENDS AND COVERAGE PATTERN...RAISING POPS CONSIDERABLY
FOR THIS MORNING ESPECIALLY ACROSS PORTIONS OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. RAISED THEM A TAD AS WELL INTO FAR WEST
KENTUCKY ALONG THE SOUTHERN EXTENT OF CONVECTION. WILL LEAVE
AFTERNOON POPS AS THEY WERE...MORE INTO THE SCATTERED CATEGORY DUE
TO UNCERTAINTY. PUBLIC PRODUCTS WERE UPDATED AND SENT. GRIDS
UPDATED AS WELL.

.NOLES..

DISCUSSION... /ISSUED 214 AM CDT MON JUN 15 2009/
MODEL AND POP CHALLENGES CONTINUE. NUMERICAL POPS ARE EXCEPTIONALLY
HIGH AGAIN TODAY. THEY WERE TOO HIGH YESTERDAY FOR MORE THAN 1/2 OF
THE AREA. AND...AGAIN WE FACE QUESTIONS REGARDING INSTABILITY DUE
TO CONSIDERABLE MID AND HIGH DEBRIS COMING IN FROM THE PLAINS.
YESTERDAY...AND LAST FRIDAY OUR CONVECTIVE POTENTIAL WAS SLIGHTLY
SQUELCHED BY CONVECTIVE DEBRIS CLOUDS. SO IN A NUTSHELL...PLAN ON
USING MID CHANCE POPS...AND COVERAGE TERMINOLOGY...AS A SAFE
MIDDLE OF THE ROAD APPROACH. OUR POPS ARE BELOW GFS/NAM MOS.
HOWEVER WE ARE USING COVERAGE TERMINOLOGY TO IMPLY WE ARE
CONFIDENT THAT CONVECTION WILL BE ABOUT THE AREA TODAY. THE DAY
SHIFT CAN ADJUST ACCORDINGLY ONE DIRECTION OR THE OTHER. SHOULD
SOMETHING CHANGE BEFORE PRESS TIME...WE CAN ALTER POPS.

CHANCES WILL GRADUALLY TRANSLATE NORTH AND EAST WITH TIME TONIGHT
THROUGH WEDNESDAY. SPC OUTLOOKS OUR AREA IN A SLIGHT RISK FOR
SEVERE STORMS BOTH TODAY AND TUESDAY. NAM...SREF SHOW GREATER
INSTABILITY ON TUESDAY. NO CHANGES MADE TO WEDNESDAY NIGHT AND
BEYOND. STILL LOOKS RATHER HOT AND MUGGY ESPECIALLY THURSDAY AND
FRIDAY AS THE MID TROP RIDGE BUILDS IN. STILL A CHANCE OF
CONVECTION LATE FRIDAY INTO EARLY SATURDAY PER BOTH THE ECMWF AND
GFS 00Z RUNS. THE ASSOC FRONT WILL BRING TEMPS BACK DOWN TO
READINGS AT OR A LITTLE BELOW NORMS FOR THIS TIME OF YEAR OVER THE
REMAINDER OF THE WEEKEND.

NOLES..

AVIATION...
FOR 18Z TAFS...ATTEMPTED TO TIME SHOWER AND THUNDERSTORM ACTIVITY
ONGOING OVER THE AREA. STRONGER/SEVERE THUNDERSTORMS EXPECTED FOR
KCGI/KPAH LOCATIONS. SHOWERS WITH EMBEDDED THUNDERSTORMS EXPECTED
FOR KEVV/KOWB SITES...MAINLY THIS AFTERNOON. EXPECT MOST OF THE
ACTIVITY TO DIMINISH AROUND SUNSET...BUT ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT. NEXT THUNDERSTORM COMPLEX
WILL MOVE INTO SOUTHEAST MISSOURI AND WEST KENTUCKY AROUND 12Z.
LOCATION OF THUNDERSTORMS A BIG QUESTION FOR THAT PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PS/DRS
Hazardous weather outlook, Jun 15, 11:45 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT MON JUN 15 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1145 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM PERRYVILLE MISSOURI...TO CARBONDALE ILLINOIS...TO
MADISONVILLE KENTUCKY.

STORMS WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT...ALTHOUGH
STORMS SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.

ANOTHER LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO FORM OVER
THE PLAINS TONIGHT AND THEN MOVE TOWARD SOUTHEAST MISSOURI AROUND SUNRISE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY APPEARS TO BE A SIMILAR SITUATION TO TODAY ALTHOUGH THE
LOCATION MAY BE FURTHER NORTH. THUNDERSTORMS EARLY IN THE MORNING
SHOULD INCREASE IN COVERAGE AND INTENSITY DURING THE DAY. THERE IS
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. THE PRIMARY HAZARDS
WILL BE STRONG WINDS AND HAIL. HEAVY RAIN IS POSSIBLE AS WELL.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EAST OF THE MISSISSIPPI
RIVER WEDNESDAY...THEN ANOTHER CHANCE LATE FRIDAY INTO EARLY
SATURDAY.

HOT...HUMID AIR IS FORECAST TO SPREAD ACROSS THE REGION THURSDAY
AND FRIDAY. MAXIMUM HEAT INDEX VALUES BOTH AFTERNOONS MAY BE AROUND
100 DEGREES. THIS WILL BE THE FIRST WAVE OF HEAT TO AFFECT THE
REGION THIS SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MISSOURI. OTHER SPOTTERS
IN THE OUTLOOK AREA SHOULD BE READY FOR ACTIVATION THIS AFTERNOON.
SPOTTERS WILL ALSO LIKELY BE NEEDED TUESDAY ACROSS THE ENTIRE REGION.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:40 AM CDTSevere Thunderstorm WarningPAHWayne44 min
Jun 15, 11:11 AM CDTSevere Thunderstorm WarningPAHBollinger, Wayne35 min
Jun 15, 2:12 PM CDTTornado WarningPAHRipley48 min
Jun 15, 2:13 PM CDTFlash Flood WarningPAHCarter, Ripley, Wayne92 min
Jun 15, 2:39 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard51 min
Jun 15, 2:53 PM CDTTornado WarningPAHRipley37 min
Jun 15, 3:03 PM CDTFlash Flood WarningPAHButler3 hr
Jun 15, 3:11 PM CDTTornado WarningPAHButler34 min
Jun 15, 3:44 PM CDTFlash Flood WarningPAHRipley110 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.